Case Review Form

      * Denotes required field.

      Title

      * First Name

      * Last Name

      * Email Address

      * Phone Number

      Cell Phone Number

      Office Phone Number

      Street Address

      Apartment/Suite

      City

      State

      Zip Code

      Please provide the best method and times to contact you:

      Date of birth of injured person
      (mm-dd-yyyy):

      Name of drug:

      Date you started taking the drug (mm-yyyy):

      Date you stopped taking the drug (mm-yyyy):

      Please describe any side effects:

      Other Info:

      No Yes, I agree to the Parker & Waichman LLP disclaimers.Click here to review all.

      Yes, I would like to receive the Parker & Waichman LLP monthly newsletter, InjuryAlert.

      please do not fill out the field below.

Gout Drug Linked to Hypersensitivity Reactions in Patients

Filed October 28th, 2013 Laurie

An article published online in the October 2013 issue of the journal Drug Safety Monitor warns that the gout drug Zyloprim (allopurinol) has been associated with severe hypersensitivity reactions in patients.

Gout is a very painful form of arthritis that occurs when too much uric acid builds up in the body. The condition can be brought on by stress, drugs and alcohol, or other illnesses, according to the National Institutes of Health (NIH).

Zyloprim was approved by the U.S. Food and Drug Administration (FDA) in 1966 for the treatment of gout, but it is used for numerous off-label purposes, including leukemia, lymphoma and malignancies, and the management of patients with recurring kidney stones, according to Drug Safety Monitor.

Investigators conducted a literature search that involved 901 patients from 320 different studies and other published works. Seventy-eight percent of the patients studied were of Asian descent. According to the Drug Safety Monitor article, 802 patients experienced hypersensitivity reactions to Zyloprim, with 90 percent of affected patients showing hypersensitivity to the drug within 60 days of treatment onset, Drug Safety Monitor reported.

Researchers determined that patients taking diuretics and patients with previously diagnosed kidney impairments may face a higher risk for Zyloprim hypersensitivity and that more studies are needed to ascertain patients’ risk for these reactions, Drug Safety Monitor reported.

Using the FDA’s Adverse Event Reporting System (FAERS), Drug Safety Monitor identified 38,740 serious adverse events that listed Zyloprim or its generic equivalent as a suspect drug. Zyloprim, in fact, was the primary suspect in 1,505 of those cases.

Overall, 94 out of 109 deaths were attributed to Zyloprim, according to Drug Safety Monitor.

Be Sociable, Share!

Comments are closed.

Click Here Now, to Have an Attorney Answer Your
Medicinal Drug Injuries Questions
No Cost - No Obligation!